Is my sister on the right drugs?
Q: My sister’s hands and legs tighten up 2 -3 times a day. She is 34 years old. When this happens she gets severe pain. Before tightening up she feels numbness on the legs and hands. It happens in only one leg/hand at a time. We all are very worried. She has been hospitalised for a week. The doctors have done blood tests and everything seems to be normal. We have consulted a neurosurgeon. He has prescribed Chlonotril and Franxit. She has been having Topomac for around 2 years. Please help.
A:You have stated that tightening up occurs on one side (i.e. one leg and hand) at a time. Does it mean that sometimes it occurs on the right side and sometimes on the left side? Does she become unconscious? Has she ever fallen during these attacks? Has she every hurt herself during these attacks? You have stated blood tests have been done. What about EEG and/or MRI? You need to consult a neurologist (physician) rather than a neurosurgeon. It is possible that the patient is suffering from a psychiatric problem but it is mandatory that all organic causes be excluded before reaching a diagnosis of psychiatric problem. The uses of medicines being given to her are as follows: Franxit is the brand name of a combination product that contains two drugs: flupenthixol and melitracem. It is used in the treatment of depression. Clonotril is the brand name of a medicine called clonazepam. It is basically used in the treatment of epilepsy but it has some anti-anxiety properties also. Topomac contains topiramate, which is used in the treatment of epilepsy. You have stated that she has been on this drug for the past two years. Why? Was she diagnosed a case of epilepsy? If so was EEG done at that time? You would notice that she is being treated for epilepsy and depression both at the same time. You need to consult a good neurologist. No point in pumping potent medicines (with all their side effects) without a firm diagnosis to a girl of her age.